Categories: Nephrology

Why do ACE inhibitors cause cough?

A dry and often bothersome cough is the most common adverse effect of ACE inhibitors. Recent studies indicate that cough may develop in ~10% of the patients treated with ACE inhibitors.

WHY? Mechanism unknown. It is thought to likely involve the protussive mediators: 1) bradykinin and 2) substance P. Normally they would be degraded by ACE and when using ACEi they accumulate in the lungs causing a cough.

REFERENCES

  1. Dicpinigaitis PV. Angiotensin-converting enzyme inhibitor-induced cough: ACCP evidence-based clinical practice guidelines. Chest. 2006 Jan;129(1 Suppl):169S-173S.
Get Medical Pearls directly to your inbox every week!
Weekly posts with high yield medical knowledge, directly to your mailbox!
Dr. C Humphreys

Internal Medicine

Recent Posts

Mechanism of a Mixed Apnea

Mixed apneas are characterized by absent respiratory effort and airflow in the first section of…

2 months ago

How Does Hypothyroidism Cause Hypoventilation?

Although rare, the differential diagnosis of hypoventilation and hypercapnia respiratory failure includes hypothyroidism. It is…

2 months ago

Why is Pro-BNP/ BNP lower in Obesity?

B-type natriuretic peptide (BNP) is a hormone created in response to cardiac wall stretch due…

8 months ago

What is Peribronchovascular Distribution on CT imaging?

A common finding described on computed tomography (CT) imaging. A disease with a peribronchovascular distribution…

1 year ago

Trapped Lung vs. Lung Entrapment

Though often used synonymously; Trapped Lung and Lung Entrapment technically describe separate entities along the…

2 years ago

Cause of Pericardial Effusion in Pulmonary Hypertension: Pathogenesis

It is not clearly understood why patients with pulmonary hypertension (PH) develop pericardial effusions. However,…

2 years ago

This website uses cookies.